Hail, Jackson
- When
- March 30, 11:55 AM CST
- Where
- Jackson County, 5 mi SE of St Donatus
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.317, -90.483
Thunderstorms developed in the warm sector of a strong storm system over western Iowa. Isolated thunderstorms developed in the left front quadrant of a mid level jet streak ahead of the main line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in the warm sector of a strong storm system over western Iowa. Isolated thunderstorms developed in the left front quadrant of a mid level jet streak ahead of the main line of storms. The main line of storms developed from central Iowa to the Mississippi River near Quincy, Illinois on the nose of a 40-45 knot (45-50 mph) low level jet. Due to low freezing levels, the storms produced prolific amounts of hail that covered the ground. Damaging wind reports were few and were mainly due to to individual storms producing downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 30, 4:05 AM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CST WED MAR 30 2005 .SYNOPSIS... STRONG CLOSED SURFACE AND UPPER LOW SE NE MOVING NORTHEAST AT 15 MPH. IMPRESSIVE DRY SLOT IMPINGING INTO SW IOWA ALOFT WITH 55+ DEWPOINTS AT SURFACE NOW AHEAD OF SURFACE LOW. CONVECTION BECOMING MORE VIGOROUS NEAR/AROUND LOW PAST 3+ HOURS. NOWCAST TOOLS AND THERMODYNAMIC PARAMETERS SUPPORT CONVECTION TODAY WITH SEVERE RISK FOR MAINLY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. && .SHORT TERM...(TODAY AND TONIGHT) APPEARS SET UP FOR FIRST SEVERE EVENT OF SPRING. MODELS HAVE SLOWED AS SUGGESTED YESTERDAY/S DISCUSSION AND REVIEW OF PROGGED DATA AND ADJUSTED FOR NOWCAST TOOLS SUPPORT CONVECTION DEVELOPING AHEAD OF UPPER VORT MAX IN SW/SC IA BY LATE AM IN FORM A TIGHT COMMA ORIENTATION SQUALL LINE WITH EMBEDDED LTSC TO SLIDE EAST ALONG OR SOUTH OF I-80. SHOULD ARRIVE ACROSS EAST IOWA BETWEEN 12 AND 5 PM AND WESTERN ILLINOIS 4 TO 8 PM. IF REACH LOWER 70S (72/73) WITH LOWER 50 DEWPOINTS (51-53) LOCAL CALCULATIONS SUPPORT FAVORABLE HAIL IN STRONGEST STORMS WITH MAX HAIL SIZES OF QUARTER (1.25 DIAMETER) TO SLIGHTLY LARGER THAN GOLF BALLS (2.1 DIAMETER). ALSO LOW LEVEL UNIDIRECTIONAL WINDS TO SUPPORT MOMENTUM TRANSFER IF HEATS INTO 70S FOR 50 TO 70+ MPH WINDS. SO...ALL INDICATIONS DO SUPPORT A SIGNIFICANT TO POTENTIALLY WIDESPREAD CONVECTIVE EVENT OF LOW TO MID INTENSITY SEVERE WEATHER. ISOLATED TORNADOES ARE POSSIBLE...BUT SUB-CLOUD LAYER IS NOT SUPPORTIVE WITH POOR SHEAR PROFILES NEAR GROUND...MARGINAL MOISTURE LIMITING TORNADOES TO SPIN-UP SHORT TERM VARIETY ALONG SQUALL LINE. MISSOURI (I-70) APPEARS COULD HAVE HIGHER RISK OF TORNADOES. MAX TEMPS TODAY WENT ON HIGH SIDE AS LOOKS LIKE DRY SLOT WILL ALLOW SEVERAL HOURS OF HEATING. FINAL WORD...IF DRY SLOT ALLOWS FOR MORE SFC HEATING... ALLOWING FOR 75+ SFC TEMPS AND DEWPOINTS OF 55+ WHICH CAN HAPPEN... THEN COULD SEE ISOLATED VERY DAMAGING WINDS OF 80+ MPH. WILL PASS THIS CONCERN TO DAY FOLKS TO MONITOR. WILL WORD HWO THOUGH FOR WINDS UP TO 70 MPH AND UP TO GOLF-BALL HAIL WITH GREATEST RISK ALONG AND SOUTH OF HIGHWAY 30. HAVE ALSO ADDED SEVERE WORDING TO ZONES. SO... ALL IN ALL...SPC MODERATE RISK SEEMS REASONABLE ATTM. FINALLY...SOUTH WINDS OF 20 TO 30 MPH TODAY FOR ANOTHER WINDY DAY. TONIGHT...SOME WRAPAROUND MOISTURE SW SECTIONS AND POSSIBLE DEPARTING STORMS FAR EAST TIL 8 PM. CHANCE POPS ALL BUT FAR SOUTH WHERE DRY SLOT ONLY SLIGHT CHANCE. RAISED TEMPS WITH COLD AIR TO REACH ONLY FAR NW SECTIONS BEFORE MORNING. ..NICHOLS.. && .LONGER TERM...(THURSDAY THROUGH NEXT TUESDAY) AS BOTH UPPER AND SFC LOWS PROGRESS NORTH ACRS THE U.P. OF MI ON THU...WILL HAVE TO MENTION SOME LINGERING LIGHT WRAP AROUND RAIN IN THE MORNING...AND BREEZY CONDITIONS APPEAR TO BE ON TAP AS CYCLONIC GRADIENT SOUTH OF LOW INDUCES WEST-NORTHWEST WINDS GUSTING UP TO 30 MPH. SOME SUBSIDENCE AND DRYING SHOULD BRING ABOUT SOME BREAKS/CLEARING IN THE AFTERNOON ESPECIALLY ACRS THE WESTERN CWA ON THU...BUT FOR THE MOST PART THE DAY SHOULD BE CHARACTERIZED AS MOSTLY CLOUD AND COOLER WITH TEMPS STRUGGLING TO GET INTO THE 50S. AS THE INITIAL UPPER LOW CONTINUES TO SHIFT NORTHEAST ACRS THE GRT LKS ON THU...SECONDARY SLUG OF ENERGY WILL LOOK TO ORGANIZE ITSELF IN LINGERING TROUGH BASE ACRS THE TX PANHANDLE REGION. AS IT DOES(WITH MOST MODELS IN AGREEMENT OF EJECTING THIS WAVE FAR ENOUGH TO THE SOUTH TO KEEP ITS ASSOCIATED PRECIP SHIELD SOUTH OF THE CWA)...NORTHERN STREAM VORT ENERGY WILL DROP OUT OF WESTERN CANADA AND INTO NORTHERN TROUGH AXIS. MODELS REASONABLY SIMILAR IN SHEARING THIS FEATURE DOWN ACRS EAST IA AND WEST CENTRAL IL LATE THU NIGHT AND INTO FRI MORNING. SOME FORCING INDICATED THERE BY THE MODELS...BUT FEEL PRECIP CHANCE IFFY AND SMALLER-SCALE ENOUGH TO OMIT CHC POPS FOR NOW FOR LATE THU NIGHT. MAY BE BETTER SHOT FOR SOME SCATTERED PRECIP ON FRI(ESPECIALLY ACRS THE EAST HALF)...AS PHASING PROCESS SETS UP L/W TROUGH ACRS THE WESTERN GRT LKS. WITH POTENTIAL VORT COMPLEXES/UPPER LOW(S) ROTATING DOWN ALONG AND JUST EAST OF THE CWA COMBINING WITH MODEL FCST UNSTABLE SOUNDINGS IN THE LOW TO MID LEVELS...WILL ADD CHC POPS FOR INSTABILITY SHOWERS FRI AFTERNOON ACRS MAINLY THE EASTERN HALF OF THE CWA FOR NOW. WITH EXPECTED INCREASED CLOUD COVER IN THESE CU FACTORY CONDITIONS AND CAA DOWN INTO TROUGH AXIS AND ACRS THE LOCAL AREA...TEMPS MAY HAVE TROUBLE BREACHING THE 50 DEGREE MARK ON FRI. UPPER AND SFC RIDGING ON SAT WILL MAKE FOR A FAIR WX DAY WITH SOME TEMP MODERATION...AND AMPLIFYING RIDGING WITH INCREASED RETURN FLOW WILL MEAN A RETURN TO THE 60S ON SUNDAY. AS ACTIVE SYNOPTIC SCALE FLOW PATTERN USHERS IN ANOTHER L/W TROUGH ACRS THE WEST...RESULTANT SPRAWLING SOUTHWEST UPPER FLOW ACRS THE ROCKIES AND PLAINS SHOULD INDUCE LEE SIDE CYCLOGENESIS ON MONDAY. MEDIUM MODELS VARY ON PLACEMENT OF ASSOCIATED WEST-TO-EAST ORIENTED WARM FRONTAL BOUNDARY...WITH THE GFS AND ECMWF LIFTING THE FRONT UP NORTH OF THE CWA ON MONDAY FOR POTENTIAL 70 DEGREE TEMPS...WHILE THE UKMET MAINTAINS BOUNDARY WELL TO THE SOUTH FOR HIGHS ONLY IN 50S AND 60S. WILL MAKE ONLY MINOR ADJUSTMENTS TO THE ONGOING FORECAST...WHICH WILL CONTINUE TO MAKE FOR A LARGE TEMP SPREAD FROM THE NORTHEAST TO THE SOUTH ON MONDAY. THUS FOR NOW WILL ADVERTISE THE BOUNDARY BISECTING THE CWA SOMEWHERE. EXTRAPOLATING UPSTREAM WAVE EJECTION OUT OF THE PLAINS(AND PROBABLE SLOW DOWN WITH ADDITIONAL MODEL RUNS) ...WILL KEEP SHOWER AND THUNDERSTORM THREAT FOR TUE AND INTO TUE NIGHT. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CST WED MAR 30 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 515 AM CST WED MAR 30 2005 ...FIRST SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO EASTERN IOWA AND EXTREME NORTHEASTERN MISSOURI BY EARLY AFTERNOON AND PASS THROUGH WESTERN ILLINOIS BY EARLY EVENING. CONDITIONS WILL BE FAVORABLE WITH DRY, COLD AIR ALOFT FOR LARGE HAIL UP TO OR EVEN POSSIBLY LARGER THAN GOLF BALLS...OR 1.75 INCHES IN DIAMETER. ALSO... HIGH WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE TRANSPORTED TO THE SURFACE IN STORMS...PRODUCING AREAS OF STRONG TO DAMAGING SURFACE WINDS OF 50 TO 70 MPH IN THE MOST INTENSE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE...BUT CURRENTLY THE LOWER LEVELS OF WINDS IN THE ATMOSPHERE ARE NOT FAVORABLE DUE TO THE LACK OF DIRECTIONAL CHANGE FOR A SIGNIFICANT TORNADO THREAT. ANY TORNADOES THAT DO OCCUR AT THIS TIME SHOULD BE OF SHORTER DURATION AND OF THE WEAKER VARIETY. THEREFORE...TORNADOES ARE CONSIDERED A SECONDARY THREAT. AREAS AT HIGHEST RISK FOR WIDESPREAD SEVERE WEATHER SHOULD BE ALONG AND SOUTH OF HIGHWAY 30 TO THE IOWA/MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LATEST INDICATIONS SUGGEST THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON NEXT TUESDAY. IT IS STILL TOO EARLY TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER AND LOCAL OFFICIALS SHOULD BE PREPARED FOR LARGE HAIL BY AFTERNOON AND STRONG TO DAMAGING WINDS. SPOTTER ACTIVATION IS LIKELY INTO EARLY EVENING. PLEASE REPORT SIGNIFICANT SEVERE WEATHER AND DAMAGE TO THE NOAA/NWS FORECAST OFFICE IN THE QUAD CITIES. NICHOLS/12
The Quad Cities radar (KDVN), 79 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
5 hail. Local standard time, as filed.
Covered the ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440025, 5440026, 5440027, 5440028, 5440029.